Find Information About:

Drugs & Supplements

Get information and reviews on prescription drugs, over-the-counter medications, vitamins, and supplements. Search by name or medical condition.

Pill Identifier

Pill Identifier

Having trouble identifying your pills?

Enter the shape, color, or imprint of your prescription or OTC drug. Our pill identification tool will display pictures that you can compare to your pill.

Get Started

My Medicine

Save your medicine, check interactions, sign up for FDA alerts, create family profiles and more.

Get Started

WebMD Health Experts and Community

Talk to health experts and other people like you in WebMD's Communities. It's a safe forum where you can create or participate in support groups and discussions about health topics that interest you.

  • Second Opinion

    Second Opinion

    Read expert perspectives on popular health topics.

  • Community


    Connect with people like you, and get expert guidance on living a healthy life.

Got a health question? Get answers provided by leading organizations, doctors, and experts.

Get Answers

Sign up to receive WebMD's award-winning content delivered to your inbox.

Sign Up


All communities will be placed in read-only mode (you will be able to see and search for posts but not start or reply to discussions) as we conduct maintenance. We will make another announcement when posting is re-opened. Thank you for your continued support and patience, and if you have any further questions, please email

Yours in health,
WebMD Community Management

Includes Expert Content
Anti-Anxiety Drugs
MomsCaregiver posted:
Mother has begun having anxiety attacks and becoming agitated and hard to deal with at the Assisted Living Facility. She sees a Palliative Care Nurse with Hospice and she recently prescribed Haldol to calm her. After researching this med I don't really feel comfortable with her using it....any other suggestions?
cjh1203 responded:
This seems to be a frustrating and common problem.

Here are a couple of links that might help:

In a little reading I did online, it sounds as though Haldol is not a good choice for Alzheimer's patients or other dementias. It is apparently supposed to be used for psychiatric disorders, and dementia doesn't fall into that category.

I would suggest talking to a pharmacist about your mother's condition and medications to find out how various medications might affect her. My uncle has dementia, and the pharmacist he and my aunt use has helped them steer clear of some meds that wouldn't have been good for him to take.

Good luck.
MomsCaregiver replied to cjh1203's response:
Thanks for your advice. Actually, my Mom is currently residing at an Assisted Living Facility and is also being seen by the Palliative Care Nurse with our local Hospice. I spoke with the nurse yesterday asking her to reconsider the Haldol and to just try Ativan instead and she actually got a little "huffy" with me. At my insistence, she did agree to the new script. I hope this will help. I also spoke to the nurse at the Facility and she too was surprised by the PC Nurse ordering Haldol.

This is indeed frustrating as I would think anyone assisting with dementia, geriatrics, etc., patients should know these things. You just have to stay on top of everything even if they are in a care facility!
cjh1203 replied to MomsCaregiver's response:
It is really disheartening to know how often inappropriate medications are prescribed to dementia patients, especially by medical professionals who deal with those types of patients all the time. Families shouldn't have to fight so hard to get the proper care for their loved ones. It's a good thing for your mom that you knew enough to question the Haldol.
MomsCaregiver replied to cjh1203's response:
Thanks for your response. I did get them to change her med to Ativan. Hopefully this will work better. Meeting with the Facility Management Staff in the morning to discuss what to do next. I am really torn. I know she needs more care but the thoughts of moving her to another facility spells disaster, I feel sure. This is a hard thing to deal with. Sadly, I know I am not alone in this as I'm sure thousands of other caregivers deal with the same situation. Doesn't make it any easier, however......
sheila6666 replied to MomsCaregiver's response:
I caution you to be very careful using Ativan for anxiety. My Mom was diagnosed approximately 7 months ago with dementia and after many increases in her dose; she is now most definitely addicted to Ativan and is requiring more and more of it all the time. When other doctors hear that she has been given Ativan they usually shake their heads in disbelief because it is not recommended for patients that are already experiencing difficulty with mood and memory. If I could turn the clock back I would have stayed very clear of this powerful and addictive medication and would have attempted something else less habit forming and less detremental to her over all situation...she is struggling big time and they don't know what to do at this point. It is very scary to say the least! Goodluck with your Mom; I feel your pain and don't wish this horrible disease on anyone.
Brenwin responded:
My mom was on Ativan and we found it caused her to be agitated ...she was prescribed haldol and like you did the research. She is now on trazadone. It calms her at bedtime and helps her sleep. Her anxiety is getting much worse during daytime and sundown hours. I'm really hoping to find something to help the extreme anxiety
Judith L London, PhD replied to Brenwin's response:
If you can trace what happens just before your Mom's anxiety escalates, you may find the answer to her change in behavior. Altering the routine and anticipating her mood swing may serve to lessen her anxiety, especially if it involves some relaxing activity such as music, or even a snack to change the situation.

Your Mom's anxiety may be related to depression. Anti-depressants are not addictive and some of them target anxiety as well as depression. A psychiatrist could advise you. In my experience, neither ativan nor haldol are long-term solutions, and their side effects can worsen the situation. Do get a physician consultation -especially from a doctor who can look at all her medications and advise you accordingly.

Hang in,
cynmom99 replied to MomsCaregiver's response:
After researching Ativan, I have found it is not to be used for more than 4 weeks. The elderly are more susceptible to the effects and it causes confusion, inability to remember, created a fall risk, can cause agitation and hallucinations. My mother in law was put on it at a nursing facility. If they become addicted withdrawal can cause seizures. I have not found a solution to her anxiety but I fear the use of Ativan in nursing homes and assisted living. I realize this is a 5 year old discussion but someone might find this like I did. Thanks.
cjh1203 replied to cynmom99's response:
Dr. London's post had a couple of suggestions and observations about this subject, in case you missed it.

Music can have a dramatic effect on anxiety in Alzheimer's patients.

Their is an herbal anti-anxiety product called Rescue Remedy that might be helpful for your mother-in-law, but check with her doctor or pharmacist before trying it. I know several people who have used it for anxiety, and I give it to one of my dogs for his fear of thunderstorms. It seems to help some people (and dogs).

Here's an article on the Alzheimer's Association site regarding anxiety.

One important thing is to see if there seems to be any pattern to her anxiety: if it's a certain time of day, or when she's taking a bath or there are loud noises, etc. A lot of times, if you can figure out a trigger, there may be a non-drug way to ease the anxiety.

Best wishes-
cjh1203 replied to cjh1203's response:
Oops -- "there" is an herbal...

Helpful Tips

Hi Everyone, I'm so gald to see that many of you find relief from sundowning after following the recommendations of your physician ... More
Was this Helpful?
13 of 13 found this helpful

Helpful Resources

Be the first to post a Resource!

Related Drug Reviews

  • Drug Name User Reviews

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.